Allergists warn to pay attention to the drug allergies

One in every three drug-allergy patients, takes the medicine again

Drugs can not only relieve symptoms but can also cause them. More than seven percent of the population suffers from a drug incompatibility, many of which are allergic problems. Common triggers of drug allergies are penicillin and other antibiotics. Painkillers like aspirin (acetylsalicylic acid) are the cause of urticaria, shock, or asthma. The allergist, Professor Thomas Fuchs, and his team at the Dermatology University Medical Clinic at Goettingen stated in a recent study that drug allergies may have long term risks. “Every third patient, a year after diagnosis, will take a drug with the allergic trigger. Patients with allergies to drugs will forget or ignore the recommendations of their allergists over time. It is frightening that even doctors ignore our recommendations and prescribe the allergic triggers,” criticizes Fuchs. The consequences can be severe, and in the worst case, a reaction can threaten and endanger life.

Fuchs interviewed 80 patients with allergies to non-steroidal painkillers such as aspirin, paracetamol, diclofenac, or ibuprofen. He spoke with them regarding their experiences a few years after diagnosis. Forty-one percent had taken the painkillers despite the known allergy-causing effects of the drug. The most common causes for taking the allergy causing drugs again were that the people knew about the allergens or safe alternatives, but after a few years, or as they were no longer taking any medication, they forgot to check the informational leaflet for possible reactive ingredients. In some cases even doctors prescribed a drug with the allergic trigger. Also several patients were deliberately triggering a medicine allergy just out of curiosity to see if a reaction would occur again.

The skin clinic at Goettingen demonstrated the importance of intensive education for people with drug allergies. According to Fuchs, the person should meet with their allergist again a year after the original diagnosis. He also advises patients to always carry an allergy “passport”. In this “passport” the drug trigger(s) is/are recorded so that any attending doctors can immediately recognize which medicines can cause dangerous reactions. “People with a drug allergy should inform their doctors as well, to ensure is that no medication is prescribed with those reactive allergens,” the allergy specialist Thomas Fuchs recommended at the Skin Clinic of Goettingen.

Author: Association of German Allergists Association (AEDA)


Buhl T, Meynberg HC, Kaune KM, Hünecke P, Schoenberg MP, Fuchs D, Long-term follow-up of patients with hypersensitivity to nonsteroidal anti-inflammatory drugs reveals shortcomings in compliance and care, J Allergy Clin Immunol 2011: 127 (1): 284-285

Leave a Reply